[Are natural analgesic products safe in patients with allergy to non-steroidal anti-inflammatory drugs?]

Rev Alerg Mex. Jan-Mar 2018;65(1):99-102. doi: 10.29262/ram.v65i1.258.
[Article in Spanish]

Abstract

Background: Nonsteroidal anti-inflammatory drugs (NSAID)-induced hypersensitivity reactions can be clinically apparent with asthma, rhinosinusitis, anaphylaxis or rash. Although natural anti-inflammatory products can have similar components, they are not subjected to rigorous quality control standards.

Case report: The case is presented of a 22-year-old female with NSAID allergy who attended with facial and laryngeal angioedema associated with pruritus in eyelids and pharynx. She developed these symptoms fifteen minutes after taking an over-the-counter (OTC) natural anti-inflammatory product. She received treatment with epinephrine, antihistamines and corticosteroids.

Conclusion: Different natural anti-inflammatory products are freely available both OTC and online. Some contain dangerous substances that can cause important, and even lethal. side effects. Allergologists, dermatologists and general practitioners should be able to recognize that the consumption of these products, which is widely spread, can cause angioedema.

Antecedentes: Las reacciones de hipersensibilidad inducidas por antiinflamatorios no esteroideos pueden manifestarse clínicamente con asma, rinosinusitis, anafilaxia o urticaria. Aunque los productos antiinflamatorios naturales pueden tener componentes similares, no son sometidos a rigurosos estándares de control de calidad. Reporte de caso: Se describe el caso de una mujer de 22 años de edad, con alergia a los antiinflamatorios no esteroideos, quien consultó por angioedema facial y laríngeo asociado con prurito en párpados y faringe. Desarrolló los síntomas 15 minutos después del consumo de un producto antiinflamatorio natural de venta libre. Recibió tratamiento con epinefrina, antihistamínicos y corticoides. Conclusiones: Diversos productos antiinflamatorios naturales están disponibles en venta libre y en la web. Algunos contienen sustancias peligrosas que pueden causar efectos secundarios importantes e, incluso, letales. Alergólogos, dermatólogos y médicos generales deben ser capaces de reconocer que el consumo de estos productos, que se ha generalizado, puede ocasionar angioedema.

Keywords: Complementary therapies; Hypersensitivity; Non-steroidal anti-inflammatory drugs.

Publication types

  • Case Reports

MeSH terms

  • Analgesics / adverse effects*
  • Anaphylaxis / chemically induced*
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Drug Hypersensitivity / etiology*
  • Female
  • Humans
  • Phytotherapy / adverse effects*
  • Plant Extracts / adverse effects*
  • Salix*
  • Young Adult

Substances

  • Analgesics
  • Anti-Inflammatory Agents, Non-Steroidal
  • Plant Extracts